Falls are one of the most common problems in elderly patients. This man fell and sustained these soft tissue injuries, probably as a result of postural hypotension secondary to the drugs he was on for a combination of essential hypertension and Parkinson's disease.
This man has recurrent severe attacks of sinusitis. This photo shows swelling to the left side of his face. His acute attacks required oral steroids and antibiotics. He was also treated with a long-term nasal corticosteroid spray to try to suppress his rhinosinusitis.
This lady went for a walk on a breezy day and had no idea of the sun's strength until the end of the day. Her blue eyes and fair skin and hair mean that she is at greater risk of sunburn and the long-term sequelae, especially skin malignancies.
This man has a long history of seborrhoeic eczema. It is usually controlled with a variety of topical agents, including mild steroids. There is also a large pigmented seborrhoeic wart on his forehead. This may be a cosmetic concern but there is no malignant potential.
This woman developed this marked rash due to an unknown allergy just before going on holiday. Antihistamines were given but had no effect so she was given a course of oral steroids and ranitidine in addition. This combination treated the rash.
This young woman experiences periodical flare ups of rosacea, a very difficult condition. Topical therapy with metronidazole seems to suit her very well and usually calms the skin down quickly. This patient tries her best to avoid some of the triggers that may bring on an attack, such as spicy food, alcohol, sun and wind exposure.
This is a common form of eczema, characteristically producing the pattern of greasy, scaly, inflamed skin in areas including the face, scalp, groins and axillae. It affects as much as 4 per cent of the population at some stage, starting with cradle cap in infancy through to adult life. The fungus Malassezia furfur has been implicated as a factor in the pathogenesis of this condition. Antifungal treatment may help but is not likely to cure the condition.
This man developed markedly abnormal LFTs when treated with a statin following the development of ischaemic heart disease. He was started straight on a high-dose statin rather than titrating through the dose range. This may have contributed to the development of jaundice. His bilirubin level rose to a maximum of 443. Although well known, this is quite a rare scenario. The drug was stopped and his liver recovered over a period of weeks.